Alert archive / Kentucky / River Flood Warnings in 2015

River Flood Warning 35, NWS Charleston, WV

July 15, 2015Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this river flood warning at Jul 15, 2015, 12:31 AM EDT for Carter County, Greenup County, Kentucky. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Jul 15, 2015, 12:31 AM EDT (04:31 UTC)
Expired
Jul 15, 2015, 11:09 AM EDT
In force
11 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
Minor

Counties Carter County, KY, Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sandy River at Grayson (GYNK2). The gauge peaked at 22.19 ft at Jul 15, 2015, 4:00 AM EDT.

actionminormoderate1015202507/1507/16
Action stage
19 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03216500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WGUS41 KRLX 150431
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
RIVER FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON  WV
1231 AM EDT WED JUL 15 2015

...The National Weather Service in Charleston Wv has issued a flood warning for 
the following rivers... Little Sandy River...


Affecting the following counties in Kentucky...Carter...Greenup.

After several days of heavy rainfall and releases from Grayson Lake...the Little Sandy river at Grayson has gone into minor flood.


PRECAUTIONARY/PREPAREDNESS ACTIONS...


Turn around and don't drown.  Do not drive into areas where
water is flowing over the roadway.  Most deaths occur when motorists
try crossing flooded roads.



Please report high water to the National Weather Service by
calling toll free...1-800-401-9535...when you can do so safely.

You may also report flooding by posting your report to the
Charleston West Virginia National Weather service Facebook
page...or by using the Twitter HASHTAG...NWSRLX.


* The next statement will be issued around 630AM
or sooner if conditions change.


&&

KYC043-089-151509-
/O.NEW.KRLX.FL.W.0035.150715T0431Z-150715T1509Z/
/GYNK2.1.ER.150715T0348Z.150715T0600Z.150715T0909Z.NO/
1231 AM EDT WED JUL 15 2015

the National Weather Service in Charleston Wv has issued a 

* Flood Warning for 
  the Little Sandy River At Grayson.
* until this morning...or until the warning is cancelled.
* At 12:00 AM Wednesday the stage was 21.1 feet. 
* Minor Flooding is occurring and Minor Flooding is forecast.
* Flood stage is 21.0 feet.
* Forecast...the river will continue rising to near 21.7 feet by after midnight 
  this morning. The river will fall below flood stage early this morning.
* At stages near 22.0 feet...Affects the buildings next to river gage. Also, 
  water starts to flow onto Route 773 and in the Dixie Park area just past I-64 
  bridge. State Route 1910 floods.
* A crest near 21.7 feet compares to a previous crest of 23.6 feet on April 15 
  2015.  

&&

LAT...LON 3840 8295 3839 8287 3828 8293 3830 8300


$$
3 follow-up statements
177 
WGUS81 KRLX 150755
FLSRLX
RIVER FLOOD STATEMENT 
NATIONAL WEATHER SERVICE CHARLESTON  WV 
355 AM EDT WED JUL 15 2015

...The flood warning continues for the following rivers...Little Sandy River.
  At Grayson...
 
Affecting the following counties in Kentucky...Carter...Greenup.

After several days of heavy rainfall and releases from Grayson Lake...the 
Little Sandy river at Grayson has gone into minor flood.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around and don't drown.  Do not drive into areas where
water is flowing over the roadway.  Most deaths occur when motorists
try crossing flooded roads.


Please report high water to the National Weather Service by
calling toll free...1-800-401-9535...when you can do so safely.

You may also report flooding by posting your report to the
Charleston West Virginia National Weather service Facebook
page...or by using the Twitter HASHTAG...NWSRLX.


* The next statement will be issued around 10 AM
or sooner if conditions change.


&&

KYC043-089-151355-
/O.EXT.KRLX.FL.W.0035.000000T0000Z-150715T2225Z/
/GYNK2.1.ER.150715T0348Z.150715T1200Z.150715T1625Z.NO/
355 AM EDT WED JUL 15 2015

...Flood Warning extended until this evening...The Flood Warning continues for
  the Little Sandy River At Grayson.
* AT  3:00 AM Wednesday the stage was 22.1 feet. 
* Minor Flooding is occurring and Minor Flooding is forecast.
* Flood stage is 21.0 feet.
* Forecast...The River will continue rising to near 23.8 feet by this morning. 
  The river will fall below flood stage this afternoon.
* At stages near 23.0 feet...Low spots on Route 773 and Jackson Road, along the 
  river are flooded.
* A crest near 23.8 feet compares to a previous crest of 23.6 feet on April 15 
  2015.  

&&

LAT...LON 3840 8295 3839 8287 3828 8293 3830 8300


$$
698 
WGUS81 KRLX 151300
FLSRLX
RIVER FLOOD STATEMENT 
NATIONAL WEATHER SERVICE CHARLESTON  WV 
900 AM EDT WED JUL 15 2015

...The flood warning continues for the following rivers...
    Little Sandy River.
    At Grayson...
 
Affecting the following counties in Kentucky...Carter...Greenup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around and don't drown.  Do not drive into areas where
water is flowing over the roadway.  Most deaths occur when
motorists try crossing flooded roads.

Please report high water to the National Weather Service by
calling toll free...1-800-401-9535...when you can do so
safely.

You may also report flooding by posting your report to the
Charleston West Virginia National Weather service Facebook
page...or by using the Twitter HASHTAG...NWSRLX.

The next statement will be issued around noon...or sooner
if conditions change.


&&

KYC043-089-151900-
/O.EXT.KRLX.FL.W.0035.000000T0000Z-150715T1923Z/
/GYNK2.1.ER.150715T0348Z.150715T0900Z.150715T1323Z.NO/
900 AM EDT WED JUL 15 2015

The Flood Warning continues for
  the Little Sandy River At Grayson.
* AT 8 AM Wednesday the stage was 21.4 feet. 
* Minor Flooding is occurring.
* Flood stage is 21 feet.
* Forecast...The river will continue to fall, and go
  below flood stage during this late morning to midday
  time frame.
* The crest was 22.19 feet around 4 o'clcok this morning. 
* At stages near 21 feet...mostly farmland, a few out
  buildings, and low spots on roads along river in the
  vicinity of Grayson, start to flood.
* This crest compares to a previous crest of 21.6 feet
  on March 11 2015.
 

&&

LAT...LON 3840 8295 3839 8287 3828 8293 3830 8300


$$
760 
WGUS81 KRLX 151417
FLSRLX
RIVER FLOOD STATEMENT 
NATIONAL WEATHER SERVICE CHARLESTON  WV 
1017 AM EDT WED JUL 15 2015

...The flood warning is cancelled for the following rivers...Little Sandy River.
  At Grayson...
 
 Affecting the following counties in Kentucky...Carter...Greenup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around and don't drown.  Do not drive into areas where
water is flowing over the roadway.  Most deaths occur when
motorists try crossing flooded roads.

&&

KYC043-089-151447-
/O.CAN.KRLX.FL.W.0035.000000T0000Z-150715T1923Z/
/GYNK2.1.ER.150715T0348Z.150715T0900Z.150715T1258Z.NO/
1017 AM EDT WED JUL 15 2015

The Flood Warning is cancelled for
  the Little Sandy River At Grayson.
* AT 10 AM Wednesday the stage was 20.6 feet. 
* The level fell below flood stage around 9 AM Wednesday.
* The crest was 22.19 feet around 4 AM. 
* Flood stage is 21 feet.
* Forecast...the river will continue to recede.

&&

LAT...LON 3840 8295 3839 8287 3828 8293 3830 8300


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Jul 14, 10:51 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 14, 10:51 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1051 PM EDT TUE JUL 14 2015

.SYNOPSIS...
MID/UPPER LEVEL DISTURBANCE IN NORTHWEST FLOW SWINGS THRU THIS
EVENING. SURFACE COLD FRONT TONIGHT. DRIER WEDNESDAY BEHIND THE
FRONT. WARMER BY THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1030 PM UPDATE...

LETTING REMAINDER OF FLASH FLOOD WATCH EXPIRE ON TIME AT 03Z. JUST
A FEW SHRA REMAIN AS THE UPPER TROF SETTLES IN. LOW STRATUS
ALREADY DEVELOPING ACROSS MUCH OF THE AREA AND EXPECT MOST FOLKS
TO AWAKEN TO A LOW STRATUS OVC.

800 PM UPDATE...

PREFRONTAL CONVECTIVE LINE HAS PUSHED SE...OUT OF THE AREA. ACTUAL
SFC FRONT STILL W OF THE OH RIVER. THIS WILL CROSS OVERNIGHT WITH
PERHAPS A FEW SHRA WITH IT AND THE UPPER TROF AXIS. HAVE TRIMMED
BACK THE FLASH FLOOD WATCH TO ALIGN WITH ONGOING WARNINGS. AS THE
UPPER TROF ROTATES IN....IT WILL TRY TO CLOSE OFF AN UPPER LOW
OVER PA LATE TONIGHT. WITH A DRYING MID LEVEL AND ABUNDANT BL
MOISTURE IN PLACE...EXPECT WIDESPREAD LOW STRATUS TO DEVELOP AND
LINGER PERHAPS INTO LATE MORNING BEFORE LIFTING AND BECOMING SCT.

PREVIOUS DISCUSSION BELOW...
STORMS FIRING AS EXPECTED AHEAD OF FRONT AND MID LEVEL TROF AXIS.
STORMS INTO PERRY COUNTY BY 19Z...MOVING ESE AROUND 35 KNOTS.

HOPING ENOUGH MID LEVEL DYNAMICS AND WITH MID LEVEL TROF PASSING
AROUND 00Z...THAT THE VEERING FLOW AND STEERING CURRENT PREVENTS
ANY ESE TO WNW TRAINING...AND PUSHES THE MAIN LINE QUICKLY ESE.
CAN HANDLE 0.50 TO .75 OF RAIN IN THE WET COUNTIES...IF WE CAN GET
THE MAIN LINE PASS AFTER REACHING THAT PCPN RANGE. THE LOWERING
FLASH FLOOD THREAT MAY BE AT THE PRICE OF WIND/HAIL. THE WIND
AND HAIL THREAT IS GREATER TODAY...WITH MORE AVAILABLE CAPE.

A FEW LIGHTER SHOWERS EXPECTED OVERNIGHT ASSOCIATED WITH THE
FRONT.  HAVE LOW CLOUDS DEVELOPING IN THE WAKE OF THE FRONT...
AND LINGERING 12Z TO 15Z WEDNESDAY...BEFORE LIFTING. A FEW
LIGHT SHOWERS COULD LINGER WEDNESDAY MORNING IN THE WV
MOUNTAINS.  FIGURING DEW POINTS WILL NOT BE IN ANY BIG HURRY
TO LOWER IN WAKE OF THE FRONT...DUE TO WET VEGETATION.

LOOKING FORWARD TO THE DRIER AIR MOVING IN DURING THE DAY ON
WEDNESDAY AFTERNOON.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FORECAST. COLD
FRONT WELL TO THE SOUTH OF THE AREA AT THE START OF THE
PERIOD...WITH HIGH PRESSURE IN CONTROL. THE HIGH WILL GRADUALLY
SLIDE OFF TO THE EAST ON THURSDAY...ALLOWING FOR A RETURN
FLOW...AND THE POSSIBILITY OF EITHER JUST SOME CU...OR -SHRA
ACROSS THE MOUNTAIN COUNTIES THURSDAY AFTERNOON.

AREA WILL STAY DRY ON FRIDAY...BUT HUMIDITY WILL BE ON THE
INCREASE. ANOTHER FRONT WILL APPROACH THE AREA FROM THE WEST LATER
ON FRIDAY...WITH A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE WEST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
GENERALLY USED WPC THINKING WITH SOME TWEAKS. SURFACE HIGH PRESSURE
WILL MOVE EAST ON SATURDAY. EXPECT SOME UPPER LEVEL RIDGING ON
SUNDAY AND SUNDAY NIGHT WHICH SHOULD LIMIT THE COVERAGE OF ANY
CONVECTION DURING THIS PERIOD. A WEAK COLD FRONT WILL THEN
APPROACH THE REGION FROM THE NORTHWEST MONDAY NIGHT...BEFORE
PUSHING SOUTHEAST ON TUESDAY.

DAYTIME TEMPERATURES WILL BE QUITE WARM/HOT WITH MID 80S TO LOWER
90S ACROSS THE LOWLANDS. BEHIND THE FRONT...COOLER AIR WILL FILTER
IN.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
PREFRONTAL CONVECTIVE LINE HAS CLEARED THE AREA AS OF 00Z. THE SFC
FRONT IS LAGGING BEHIND BUT WILL CROSS OVERNIGHT WITH PERHAPS A
FEW SHRA WITH IT. CURRENT THINKING IS THAT LOW STRATUS WILL
PREVAIL OVER DENSE FG. DEVELOPING STRATUS NR 1 THSD FT 03Z TO
06Z...LOWERING INTO LIFR THEREAFTER AND LINGERING IN WV 12Z TO
15Z BEFORE LIFTING. FIGURING LOW LEVEL FLOW AND THE STRATUS SHOULD
PREVENT THICK FOG DEVELOPING. ANY FOG SHOULD BE TEMPORARILY AND
RAIN INDUCED IN THE HIGH DEW POINT AIR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY
WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: EXTENT AND TIMING OF LOWER POST FRONTAL STRATUS
COULD VARY.

AFTER 18Z WEDNESDAY...IFR IN FOG POSSIBLE 06Z TO 12Z THURSDAY...AND
MAYBE AGAIN FRIDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
NONE...

&&

SYNOPSIS...KTB/SL
NEAR TERM...30
SHORT TERM...SL
LONG TERM...JSH
AVIATION...30
Hazardous weather outlook, Jul 14, 10:48 PM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1048 PM EDT TUE JUL 14 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160300-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
1048 PM EDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 14, 10:36 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1036 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     CLEAR FORK              37.63N  81.68W
07/14/2015                   WYOMING            WV   911 CALL CENTER

            TREE DOWN ACROSS ROUTE 971

&&

EVENT NUMBER RLX1501762

ARB
Local storm report, Jul 14, 10:39 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1039 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     PINEVILLE               37.59N  81.53W
07/14/2015                   WYOMING            WV   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER RLX1501763

ARB
Local storm report, Jul 14, 10:40 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1040 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     WELCH                   37.43N  81.58W
07/14/2015                   MCDOWELL           WV   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN.

&&

EVENT NUMBER RLX1501764

ARB
Local storm report, Jul 14, 10:49 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1049 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     FAYETTEVILLE            38.05N  81.11W
07/14/2015                   FAYETTE            WV   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN.

&&

EVENT NUMBER RLX1501765

ARB
Local storm report, Jul 14, 10:51 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1051 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     BIRCH RIVER             38.50N  80.76W
07/14/2015                   NICHOLAS           WV   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER RLX1501766

ARB
Local storm report, Jul 14, 10:52 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1052 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     CRAIGSVILLE             38.33N  80.65W
07/14/2015                   NICHOLAS           WV   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER RLX1501767

ARB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:51 PM EDTAreal Flood WarningRLXLawrence3 hr

Nearby

River Flood Warnings in Kentucky, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.